Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Wakefield, VA

May 31, 2003Dinwiddie County, Prince George County, City of Petersburg, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 31, 2003, 3:08 PM EDT for Dinwiddie County, Prince George County, City of Petersburg, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 3:08 PM EDT (19:08 UTC)
Expired
May 31, 2003, 3:40 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Petersburg, VA, Dinwiddie County, VA, Prince George County, VA

The radar

The Norfolk radar (KAKQ), 34 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS51 KAKQ 311908
SVRAKQ
VAC053-149-730-311940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA
  PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 340 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF REAMS...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEMPLETON AND RICHARD BLAND COLLEGE AROUND 310 PM
  PRINCE GEORGE GOLF COURSE AROUND 315 PM
  DISPUTANTA AROUND 320 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER
QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.
LAT...LON 3718 7756 3702 7749 3704 7707 3720 7709
$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:49 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 31, 10:49 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1049 AM EDT SAT MAY 31 2003

SHWRS BUT NO TSTMS HAVE MOVED ACRS MUCH OF THE AREA SO FAR THIS
MORNING. BACK EDGE OF PRECIP ALREADY THRU WRN ZONES W/ SOME BREAKS
IN THE CLOUDS SEEN ON SATL. AREA IN MODERATE RISK FOR SVR WX THIS
AFTN AS/ UPR JET LFQ DIV WL COMBINE W/ SFC FRONT AND INSTABILITY.
STR WINDS AND LG HAIL POSSIBLE W/ FAIRLY LOW (9 TO 10K FT) WET BULB
ZERO VALUES ALONG W/ A DRY AIR PUSH IN THE MID LVLS. WILL REFRESH
ZONE WORDING AND ADD MENTION OF POSSIBILITY OF SEVERE FOR THIS
AFTN/EVENG STORMS AND UPDATE SKY CVR PER CRNT TRENDS.

MARINE: NO CHANGES W/ MRGNL SCAS THIS AFTN INTO TNGT...THEN SCAS
LIKELY SUN.

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR AND VA PRTN
CHES BAY.

BROWN
Hazardous weather outlook, May 31, 6:10 AM EDT, 8 hours 58 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 31, 11:44 AM EDT, 3 hours 24 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1143 AM EDT SAT MAY 30 2003

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...

.THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER EASTERN SHORE.

.TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF
I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95.

.SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE
RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY
EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL
DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF
SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE
STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL
DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER
THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

HURLEY
Special weather statement, May 31, 11:51 AM EDT, 3 hours 17 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1143 AM EDT SAT MAY 30 2003

...SCATTERED SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING...

.THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER EASTERN SHORE.

.TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF
I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95.

.SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE
RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY
EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL
DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF
SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE
STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL
DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER
THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

HURLEY
Special weather statement, May 31, 2:15 PM EDT, 53 minutes before
VAZ066>068-070-071-080>083-088-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT SAT MAY 31 2003

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES
NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS
WERE MOVING TO THE EAST AT 50 MPH.

THE THUNDERSTORMS WILL REACH...
   WINTERHAM AND CHULA AROUND 220 PM
   BLACKSTONE AND SPAINVILLE AROUND 225 PM
   SKINQUARTER AND MOSELEY AROUND 230 PM
   HEBRON AND FORD AROUND 235 PM
   POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM
   CHESTERFIELD AND CENTRALIA AROUND 245 PM

WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORM.

HURLEY
&&
LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:32 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield28 min
May 31, 4:13 PM EDTSpecial Marine WarningAKQ62 min
May 31, 5:16 PM EDTSevere Thunderstorm WarningAKQMecklenburg44 min
May 31, 5:31 PM EDTSpecial Marine WarningAKQ59 min
May 31, 5:52 PM EDTSevere Thunderstorm WarningAKQBrunswick43 min
May 31, 5:58 PM EDTSevere Thunderstorm WarningAKQBrunswick37 min
May 31, 6:17 PM EDTTornado WarningAKQBrunswick, Greensville28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.